Alert archive / Montana / Wind Advisories in 2016
Wind Advisory 4, NWS Billings, MT
NWS Billings, MT issued this wind advisory at Jan 27, 2016, 2:21 PM MST for Park County, Stillwater County, Sweet Grass County, Montana. It took effect at Jan 28, 2016, 12:00 AM MST. It was in force for 27 hr.
The area
The counties it named.
The facts
- Issued
- Jan 27, 2016, 2:21 PM MST (21:21 UTC)
- In effect from
- Jan 28, 2016, 12:00 AM MST
- Expired
- Jan 29, 2016, 3:10 AM MST
- In force
- 27 hr
- Issued by
- NWS Billings, MT
Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT
The radar
The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 9.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1612 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 271 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
208 WWUS75 KBYZ 272121 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 221 PM MST WED JAN 27 2016 MTZ065-066-282130- /O.NEW.KBYZ.WI.Y.0004.160128T0700Z-160129T1300Z/ LIVINGSTON AREA-BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD 221 PM MST WED JAN 27 2016 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM MST FRIDAY... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM MST FRIDAY. * TIMING...WINDS WILL INCREASE THIS EVENING BECOMING STRONG AFTER MIDNIGHT AND CONTINUE THROUGH THURSDAY AND THURSDAY NIGHT. WINDS WILL DECREASE FRIDAY MORNING. * IMPACTS...DANGEROUS CROSS WINDS ON INTERSTATE 90 AROUND LIVINGSTON AND ON LOCAL ROADS IN THE STILLWATER VALLEY. * WINDS...WINDS WILL BEGIN GUSTING OVER 60 MPH BY MIDNIGHT. GUSTS TO 65 MPH ARE POSSIBLE ON THURSDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ HTTP://WEATHER.GOV/BILLINGS
5 follow-up statements
455 WWUS75 KBYZ 280424 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 924 PM MST WED JAN 27 2016 MTZ065-066-290430- /O.CON.KBYZ.WI.Y.0004.160128T0700Z-160129T1300Z/ LIVINGSTON AREA-BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD 924 PM MST WED JAN 27 2016 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM MST FRIDAY... * TIMING...SOUTHWEST WINDS WILL INCREASE TONIGHT BECOMING STRONG IN THE EARLY MORNING HOURS. STRONG WINDS WILL CONTINUE THROUGH THURSDAY NIGHT...DECREASING FRIDAY MORNING. * IMPACTS...DANGEROUS CROSS WINDS ON INTERSTATE 90 AROUND LIVINGSTON AND ON LOCAL ROADS IN THE STILLWATER VALLEY. * WINDS...GUSTS OF 60 TO 65 MPH ARE EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... DRIVERS OF HIGH PROFILE VEHICLES AND THOSE PULLING TRAILERS SHOULD CONSIDER POSTPONING TRAVEL OR TAKE AN ALTERNATE ROUTE UNTIL WINDS SUBSIDE. && $$ HTTP://WEATHER.GOV/BILLINGS
539 WWUS75 KBYZ 281042 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 342 AM MST THU JAN 28 2016 MTZ065-066-291045- /O.CON.KBYZ.WI.Y.0004.000000T0000Z-160129T1300Z/ LIVINGSTON AREA-BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD 342 AM MST THU JAN 28 2016 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM MST FRIDAY... * IMPACTS...DANGEROUS CROSSWINDS ON INTERSTATE 90 AROUND LIVINGSTON AND ON LOCAL ROADS IN THE STILLWATER VALLEY. * WINDS...GUSTS OF 60 TO 65 MPH ARE EXPECTED. * TIMING...STRONG SOUTHWEST WINDS WILL CONTINUE THROUGH THIS EVENING...THEN DECREASE BY FRIDAY MORNING. THE STRONGEST WINDS ARE EXPECTED TO BE THIS MORNING INTO EARLY THIS AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... DRIVERS OF HIGH PROFILE VEHICLES AND THOSE PULLING TRAILERS SHOULD CONSIDER POSTPONING TRAVEL OR TAKE AN ALTERNATE ROUTE UNTIL WINDS SUBSIDE. && $$ HTTP://WEATHER.GOV/BILLINGS
143 WWUS75 KBYZ 282203 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 303 PM MST THU JAN 28 2016 MTZ065-066-291300- /O.CON.KBYZ.WI.Y.0004.000000T0000Z-160129T1300Z/ LIVINGSTON AREA-BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD 303 PM MST THU JAN 28 2016 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM MST FRIDAY... * WINDS...SOUTHWEST WINDS WITH GUSTS OF 60 MPH HAVE BEEN REPORTED ALL DAY AND WILL CONTINUE INTO THE EVENING HOURS. * IMPACTS...DANGEROUS CROSSWINDS ON INTERSTATE 90 AROUND LIVINGSTON AND ON LOCAL ROADS IN THE STILLWATER VALLEY. * TIMING...WINDS WILL CONTINUE THIS EVENING BEFORE DECREASING BY DAYBREAK. PRECAUTIONARY/PREPAREDNESS ACTIONS... DRIVERS OF HIGH PROFILE VEHICLES AND THOSE PULLING TRAILERS SHOULD CONSIDER POSTPONING TRAVEL OR TAKE AN ALTERNATE ROUTE UNTIL WINDS SUBSIDE. && $$ HTTP://WEATHER.GOV/BILLINGS
716 WWUS75 KBYZ 290347 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 847 PM MST THU JAN 28 2016 MTZ065-066-291300- /O.CON.KBYZ.WI.Y.0004.000000T0000Z-160129T1300Z/ LIVINGSTON AREA-BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD 847 PM MST THU JAN 28 2016 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM MST FRIDAY... * WINDS...SOUTHWEST GUSTING AROUND 60 MPH. * IMPACTS...DANGEROUS CROSSWINDS ON INTERSTATE 90 AROUND LIVINGSTON AND ON LOCAL ROADS IN THE STILLWATER VALLEY. * TIMING...STRONG WINDS WILL CONTINUE THIS EVENING...DECREASING OVERNIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... DRIVERS OF HIGH PROFILE VEHICLES AND THOSE PULLING TRAILERS SHOULD CONSIDER POSTPONING TRAVEL OR TAKE AN ALTERNATE ROUTE UNTIL WINDS SUBSIDE. && $$ HTTP://WEATHER.GOV/BILLINGS
532 WWUS75 KBYZ 291010 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 310 AM MST FRI JAN 29 2016 MTZ065-066-291115- /O.CAN.KBYZ.WI.Y.0004.000000T0000Z-160129T1300Z/ LIVINGSTON AREA-BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD 310 AM MST FRI JAN 29 2016 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE WIND ADVISORY. WINDS AROUND THE BEARTOOTH/ABSAROKA MOUNTAINS AND AROUND LIVINGSTON HAVE DECREASED BELOW ADVISORY CRITERIA...AND WILL CONTINUE TO DECREASE THIS MORNING. HOWEVER SOME GUSTS COULD STILL BE AS STRONG AS 55 MPH OVER THE NEXT SEVERAL HOURS. MOTORISTS ALONG INTERSTATE 90...ESPECIALLY THOSE WITH HIGH PROFILE OR LIGHT LOADS...SHOULD CONTINUE TO USE CAUTION. $$ HTTP://WEATHER.GOV/BILLINGS
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Jan 27, 9:09 AM MST, 5 hours 12 minutes earlier.
Area forecast discussion, Jan 27, 9:09 AM MST, 5 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
909 AM MST WED JAN 27 2016
.UPDATE...
CURRENT FORECAST ON TRACK WITH NO CHANGES NEEDED. WESTERN AREAS
ALREADY WITHIN 5 DEGREES OF FORECASTED MAX TEMPS BUT THEY ARE
ALREADY COMPLETELY MIXED AND WINDS FLOWING INTO THE AREA ARE
TAPPING INTO COLDER POOLS OF AIR. NO UPDATES. BORSUM
&&
.SHORT TERM...VALID FOR TDY AND THU...
SHORTWAVE ENERGY WAS ZIPPING THROUGH SOUTHERN SASKATCHEWAN THIS
HOUR AND THIS WAS PRODUCING A STRONG LEE SURFACE TROUGH. SOUTHWEST
WINDS GUSTED TO ADVISORY CRITERIA AT LIVINGSTON TUESDAY EVENING
WITH A GUST TO 60 MPH. THIS HANDLED WELL BY CURRENT ADVISORY.
STRONG SURFACE PRESSURE RISES WERE MOVING INTO SOUTHERN CANADA AND
THIS WILL SERVE TO RELAX THE SURFACE PRESSURE GRADIENT SOME AND
TURN THEM LESS FAVORABLE FOR STRONG WINDS THROUGH THE WESTERN
VALLEYS. THE MORNING PATTERN MAY ACTUALLY TURN OUT MORE FAVORABLE
FOR STRONG WINDS FROM BIG TIMBER THROUGH HARLOWTON BASED ON THE
SURFACE PATTERN. NOT ENOUGH WIND PRESENT AT 700MB THOUGH TO
SUPPORT HIGHLIGHTS THERE. WINDS HAVE DECREASED RECENTLY AT
LIVINGSTON IN RESPONSE TO THE SURFACE PRESSURE RISES OVER SOUTHERN
CANADA...SO WILL HAVE TO WATCH THE MORNING CLOSELY. TRENDS MAY
ALLOW THE ADVISORY TO BE CANCELLED EARLY. WILL LEAVE IN PLACE FOR
THE TIME BEING AND ANALYZE FURTHER WITH THE ARRIVAL OF SUNRISE AS
THIS CLIMATOLOGICALLY IS A PEAK IN WIND SPEEDS FOR GAP FLOW.
MEANWHILE...850MB WINDS OF 45-50KTS CRUISE OVER SOUTHEAST MONTANA
THIS MORNING AS THE SHORTWAVE TO THE NORTH DROPS INTO THE DAKOTAS.
THE ATMOSPHERE WAS STABLE THOUGH AND NOT ENOUGH SUBSIDENCE PRESENT
TO PUSH THESE WINDS TO THE SURFACE. THE SURFACE PRESSURE GRADIENT
IS PROGGED A LITTLE TIGHTER OVER CENTRAL ZONES WITH SLIGHTLY
BETTER MIXING...SO SOME GUSTS TO 40 MPH POSSIBLE TODAY IN
BILLINGS. TEMPERATURES SHOULD BE WARMER TODAY AS DOWNSLOPE FLOW
DOES ITS WORK WITH FADING SNOW COVER. HIGHS WILL PUSH THE 50
DEGREE MARK. THURSDAY SHOULD BE JUST AS WARM WITH PERSISTENT
DOWNSLOPE FLOW.
WINDS OVER THE WESTERN VALLEYS WILL DECREASE BY EARLY AFTERNOON
AND STAY OUT OF HIGHLIGHT CRITERIA THROUGH THE REST OF THE DAY AND
MOST...IF NOT ALL...OF THE NIGHT. A SHORTWAVE WORKING TOWARD THE
BRITISH COLUMBIA COAST WILL CRASH INTO THE PACIFIC NORTHWEST EARLY
THURSDAY. THIS WILL DEVELOP ANOTHER LEE SURFACE TROUGH AND PRODUCE
INCREASING WINDS OVER THE WESTERN VALLEYS. INDICATIONS ARE THAT
WINDS SHOULD BUILD TO ADVISORY CRITERIA ONCE AGAIN THURSDAY
MORNING. TIMING LOOKS A LITTLE SLOWER WITH CURRENT MODEL RUN. MAY
NEED ANOTHER ADVISORY FOR THIS BUT TIMING LOOKS TO BE A LITTLE
LATER THAN EARLIER MODEL RUNS INDICATED. WILL HOLD OFF ON ISSUING
THIS NEXT ADVISORY AT THIS TIME WITH THE CURRENT HIGHLIGHT IN
PLACE AND WOULD LIKE TO GET A COUPLE MORE MODEL RUNS IN PLACE TO
NAIL TIMING DOWN BETTER. TWH
.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...
ONE SHORTWAVE SHOULD BE DEPARTING SOUTHERN MONTANA ON
FRI...LEAVING A CHANCE OF PRECIP IN SE MONTANA FRI MORNING.
OTHERWISE FRI SHOULD BE A DRY DAY FOR MUCH OF SOUTHERN MT. ANOTHER
SHORTWAVE THEN MOVES IN TO THE REGION WITH SOME SYNOPTIC FORCING
AND ASSOCIATED RAIN/SNOW FRI NIGHT INTO SAT. PRECIP AMOUNTS SHOULD
BE LIGHT WITH THIS SYSTEM /NEAR OR LESS THAN 0.10 INCHES/. SUNDAY
LOOKS DRY AS REGION IS IN A ZONE OF WEAK FLOW WITH LITTLE-NO
FORCING. ON MONDAY...GFS AND EURO STILL HAVE DIFFERENT SOLUTIONS
BUT THEY ARE IN A BIT MORE AGREEMENT THAN PREVIOUS SOLUTIONS. THE
EURO SHOWS A FEW SNOW SHOWERS OCCURRING WITH LAPSE RATES AROUND 8
C/KM. THE GFS SHIFTED FORCING SOUTH BUT STILL SHOWS THE CWA UNDER
MORE OF A SYNOPTIC FORCING SCENARIO WITH SOME 300 MB DIVERGENCE
AND 700-500 MB Q-VECTOR CONVERGENCE PRODUCING LIGHT SNOW. STILL
HAVE CHANCE POPS FOR MONDAY BUT HAVE LOWERED THEM A LITTLE FROM
PREVIOUS FORECASTS GIVEN THE TREND IN GFS. PRECIP COULD LINGER
INTO TUE...SO HAVE LOW CHANCE POPS THEN. EARLY OUTLOOK FOR NEXT
WED IS FOR DRY CONDITIONS UNDER RIDGING.
HIGH TEMPERATURES WILL GRADUALLY LOWER FROM 40S ON FRI TO 20S FOR
MON-WED. RMS/TWH
&&
.AVIATION...
VFR CONDITIONS ARE EXPECTED THE NEXT 24 HOURS. WINDS WILL BE GUSTY
AT KLVM WITH GUSTS NEAR 30 TO 40 KTS. KBIL SHOULD SEE BREEZY
CONDITIONS AS WELL WITH GUSTS NEARING 25 KTS THIS AFTERNOON.
ANOTHER ROUND OF STRONG WINDS ARE POSSIBLE AT KLVM EARLY THURSDAY
MORNING. DOBBS
&&
.PRELIMINARY POINT TEMP/POPS...
TDY THU FRI SAT SUN MON TUE
-------------------------------------------------------
BIL 049 034/050 036/047 032/041 025/036 018/027 013/023
0/N 00/N 21/B 42/O 21/B 23/J 32/J
LVM 046 034/048 035/046 028/037 021/030 009/024 008/023
1/N 11/N 33/W 53/S 22/J 23/J 32/J
HDN 048 028/049 031/045 032/040 024/036 017/028 011/023
0/B 00/B 21/B 32/O 21/B 13/J 32/J
MLS 046 029/048 035/045 029/042 025/036 019/027 012/023
0/N 00/U 21/B 32/O 21/B 12/J 22/J
4BQ 048 029/051 032/045 026/039 023/034 019/028 011/023
0/N 00/U 22/W 33/O 21/B 13/J 32/J
BHK 043 028/047 033/042 026/039 023/033 014/023 008/019
0/N 00/B 11/N 22/O 21/B 12/J 22/J
SHR 048 026/053 030/045 028/037 020/032 013/026 011/021
1/B 00/B 21/B 33/S 21/B 23/J 32/J
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Jan 27, 6:34 AM MST, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 634 AM MST WED JAN 27 2016 MTZ028-034-039>042-056-063>068-281400- SOUTHERN WHEATLAND-NORTHERN STILLWATER-EASTERN CARBON- NORTHERN PARK-NORTHERN SWEET GRASS-GOLDEN VALLEY- RED LODGE FOOTHILLS-JUDITH GAP-PARADISE VALLEY-LIVINGSTON AREA- BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS- 634 AM MST WED JAN 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND SOUTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT SOUTHWEST WINDS WILL INCREASE AGAIN LATE TONIGHT WITH SOME GUSTS TO 60 MPH POSSIBLE BY DAYBREAK THURSDAY. TRAVEL ALONG I-90 WILL BE AFFECTED BY STRONG CROSS WINDS AND DRIVERS PULLING HIGH PROFILE OR LIGHT LOADS WILL NEED TO MONITOR CONDITIONS AND BE PREPARED TO ALTER PLANS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG WINDS WILL OCCUR THURSDAY INTO FRIDAY ALONG THE BEARTOOTH FOOTHILLS AND AT LIVINGSTON. TRAVEL ALONG I-90 WILL BE AFFECTED BY STRONG CROSS WINDS AND DRIVERS PULLING HIGH PROFILE OR LIGHT LOADS WILL NEED TO MONITOR CONDITIONS AND BE PREPARED TO ALTER PLANS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.